WARNING: Terbutaline associated with “serious maternal heart problems and death”
In February 2011, the FDA issued a Safety Announcement for TERBUTALINE , a drug “approved to prevent and treat bronchospasm (narrowing of airways) associated with asthma, bronchitis, and emphysema,” due to the “potential for serious maternal heart problems and death” when administered to pregnant women for off-label treatment of preterm uterine hyperstimulation.
Though pharmaceutical companies know that doctors often make the professional decision to administer drugs for off-label uses, much of the time, drug manufacturers fail to include safety information on the packaging of their products related to common off-label uses. And in a certain light, this is understandable – drug companies do not want to encourage off-label use of their products. What is more important however, is that drug companies have the responsibility to disclose any and all available safety information related to their products.
And that is what happened in 2011 — the FDA now requires the manufacturers of terbutaline to add a Boxed Warning and Contraindication label to terbutaline packaging including information about the risks for “serious maternal heart problems and death” that arise when the drug is used to treat uterine hyperstimulation in labor and preterm labor.
Studies show: Terbutaline associated with serious heart maternal heart problems
In 1980, an Obstetrics and Gynecology paper titled “Maternal pulmonary edema resulting from betamimetic and glucocorticoid therapy” by MM Jacobs et al. evaluated the cardiatric implications of preterm terbutaline in pregnant women. The authors of this paper discuss their paper as a whole and state “The physiologic high-output cardiac state of pregnancy is described [in our paper] and the manner in which betamimetic drugs and corticosteroids exacerbate this situation and cause congestive heart failure is shown.”
In March 1981, the authors of a study published in American Journal of Obstetrics and Gynecology titled “Cardiovascular complications associated with terbutaline treatment for preterm labor” found that “Severe cardiovascular complications occurred in eight of 160 patients treated with terbutaline for preterm labor.”
Also 1981, a study published in Journal of the American Medical Association (JAMA) titled “Terbutaline and maternal cardiac function” by JM Wagner et al. stated that among pregnant women, “During terbutaline therapy, heart rate, ejection fraction, and cardiac output increased significantly.”
A paper published in 1986 in Clinics in perinatology titled “Life-threatening complications of betamimetic therapy for preterm labor inhibition” states that the administration of drugs in the same class as terbutaline “for inhibition of preterm labor can result in a number of severe complications for the mother.”
A 1986 American Journal of Obstetrics and Gynecology article studying the effects of terbutaline on rodent fetuses showed that those “exposed to terbutaline demonstrated a higher mean heart rate (p less than 0.01), a higher mean heart weight (p less than 0.05), a higher mean heart weight/body weight ratio (p less than 0.01), and a trend toward higher left ventricular systolic pressure levels (p less than 0.1). These hemodynamic responses in fetuses exposed to terbutaline may result in increased functional demands that may predispose myocardial tissue to damage.” (emphasis added).
A 2011 paper published in Journal of Perinatal Medicine, titled “Terbutaline: effects on the fetal heart at term” confirmed these results with clinical data from use of terbutaline by pregnant women, determining that “Terbutaline has a direct effect on the fetal heart apart from the effect of uterine relaxation”, causing increases in fetal heart rate and fetal heart rate accelerations.
The dates of publication for these papers is important, for this demonstrates that for at least 30 years, terbutaline has been well-known to adversely affect the normal behavior of the heart, both of the mother and the fetus.
New research shows terbutaline linked to birth defects, Autism Spectrum Disorder
In March 2013, a study was published linking maternal terbutaline use and Autism Spectrum Disorder, citing that “terbutaline … impairs development of noradrenergic projections in a manner similar to that previously reported for its effects on the same neurotransmitter systems in the immature cerebellum.” The authors of that study go on to state that “Our results point to the likelihood of autonomic dysfunction in individuals exposed prenatally to terbutaline; in light of the connection between terbutaline and autism, these results could also contribute to autonomic dysregulation seen in children with this disorder.” (emphasis added)
The publication of papers such as those cited above in academic research journals so renowned, suggest that the manufacturers of terbutaline knew, or should have known, the risks associated with terbutaline but failed to act.
As a result of a failure to act in the interest of patient safety, a number of terbutaline heart failure lawsuits, terbutaline wrongful death lawsuits, and terbutaline birth defects lawsuits have been filed against the companies responsible for this negligence. For more information on terbutaline or a free, no-obligation case consultation, contact our team of terbutaline lawyers at the information provided below. We have the experience, resources, and skills required to win the justice you deserve, even when fighting the largest of pharmaceutical manufacturers.
(855) 452 – 5529
Call today and see how we can help!
Here are a few links to other pages about the danger of terbutaline: